Near-fatal outcome after administration of hyoscine-N-butylbromide (Buscopan®)
AbstractWhile undergoing conscious sedation for a gastroscopy, an 18-year-old female developed severe hypotension and loss of consciousness. This occurred shortly after an intravenous dose of hyoscine-N-butylbromide (Buscopan®). Resuscitation was performed over a period of 10 minutes and was successful. Once conscious, the patient complained of severe lower abdominal pain. Except for a significant metabolic acidosis (BE = -10), initial investigations were negative. She was transferred to the Intensive Care Unit (ICU) where the abdominal pain continued and the urine output was scanty for the first 12 hours. Investigations were done to exclude: anaphylaxis, mesenteric ischaemia, angioneurotic oedema, pregnancy, porphyria, autoimmune disease and myocardial ischaemia. Finally it was postulated that the drug had either caused an anaphylactoid reaction or grossly augmented cardiovagal nervous inhibition. This resulted in hypotension which caused mesenteric ischaemia that in turn resulted in severe abdominal pain and a degree of renal shutdown.
By submitting manuscripts to SAJAA, authors of original articles are assigning copyright to the SA Society of Anaesthesiologists. Authors may use their own work after publication without written permission, provided they acknowledge the original source. Individuals and academic institutions may freely copy and distribute articles published in SAJAA for educational and research purposes without obtaining permission.
The work is licensed under a Creative Commons Attribution-Non-Commercial Works 4.0 South Africa License. The SAJAA does not hold itself responsible for statements made by the authors.